New Mexico, 2006Flash Flood in New Mexico, August 13, 2006
August 13, 2006 · NWS EPZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 13, 1:30 AM MST, 9 hours 30 minutes earlier.
Area forecast discussion, Aug 13, 1:30 AM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 AM MDT SUN AUG 13 2006
.SYNOPSIS...
MOISTURE IS INCREASING OVER THE BORDERLAND AS HIGH PRESSURE ALOFT
BEGINS TO WEAKEN. THIS COMBINATION WILL CREATE A MORE UNSTABLE
AIRMASS OVER THE REGION. THIS WILL RESULT IN INCREASED STORM
ACTIVITY ACROSS THE AREA BEGINNING AS EARLY AS TODAY. SCATTERED
SHOWERS AND THUNDERSTORMS...SOME HEAVY RAIN CAUSING LOCAL
FLOODING...ARE EXPECTED. BEST RAIN CHANCES WILL BE MONDAY THROUGH
WEDNESDAY. INCREASED CLOUD COVER WILL HELP TO COOL TEMPERATURES A
BIT THROUGH MUCH OF THE UPCOMING WEEK. BY LATE WEEK THE UPPER HIGH
WILL BUILD BACK INTO THE REGION REDUCING STORMS CHANCES.
&&
.DISCUSSION...
HIGH PRESSURE REMAINS OVER THE AREA...BUT IT IS LOSING STRENGTH.
MARGINAL MOISTURE HAS BEEN ENTRAINED INTO THE AREA UNDER/WITHIN THE
HIGH...BUT THE WARM TEMPS ALOFT AND LIMITED MOISTURE HAS KEPT STORM
ACTIVITY MOSTLY ISOLATED. WITH A LOT OF AFTN/NIGHT TIME CONVECTION
TO THE EAST AND SOUTH OF EPZ AND DEEP SW AND SE FLOW...I EXPECT A
LARGE INCREASE IN PWS ON THIS MORNING SOUNDING. AND MODELS DO
INDICATE A STEADY AND SIGNIFICANT MOISTENING OF OUR AIRMASS OVER THE
NEXT 24 HOURS. THIS ALONE SHOULD INCREASE OUR STORM COVERAGE THIS
AFTN AND EVE INTO THE SCATTERED CATEGORY. TEMPS WILL STILL BE
WARM...BUT WILL CONTINUE TO LOWER.
MODELS DO DIVERGE A GOOD BIT ON PATTERN AND PERCEIVED WEATHER. GFS
PULLS THE TX GULF UPPER LOW INTO THE REGION...WEAKENS IT...OPENS IT
INTO A ILL-DEFINED TROUGH...AND PARKS IT OVER THE CWFA FOR DAYS ON
END. ETA LOSES THIS FEATURE ALL TOGETHER. THUS THE PCPN/QPF EFFECTS
ARE QUITE DIFFERENT BETWEEN THE MODELS. GFS IS WET WITH WIDESPREAD
RAINFALL COVERAGE WHILE THE ETA TRIES TO STAY DRY WITH A HINT OF
DIURNAL PATTERN PCPN. BOTH MODELS DO INDICATE A BACKDOOR COLD FRONT
TO PUSH INTO THE CWFA MONDAY AFTERNOON. I EXPECT IF IT DOES ARRIVE
IT WILL DO SO LATER...UNLESS WE ARE COOL AND CLOUDY. BOTH MODELS
FOCUS ON THIS BOUNDARY FOR PCPN GENERATION. AS THE PREVIOUS
FORECASTER INDICATED...BEST RAIN CHANCES APPEAR TO BE MON-TUE.
BY THU-FRI GFS SHOWS THE UPPER RIDGE TO OUR WEST TO BUILD WEST BACK
OVER THE EASTERN CWFA. THIS WOULD HAVE THE EFFECT OF SHOVING THE
MONSOONAL MOISTURE PLUME BACK TO THE WESTERN EXTENT OF NEW MEXICO.
THE RESULT WOULD BE TO DIMINISH RAIN CHANCES OVER THE EASTERN HALF
OF OUR CWFA.
&&
.AVIATION...VALID 13/12-14/12Z
GENERALLY VFR CONDITIONS EXPECTED. ISOLATED TO SCATTERED IFR/MVFR
CIGS/VSBY IN AND NEAR ANY THUNDERSTORMS. TSTM COVERAGE WILL INCREASE
TOMORROW ACROSS THE REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 94 72 90 69 88 / 30 30 50 50 50
SIERRA BLANCA TX 87 63 85 60 81 / 40 40 40 40 40
LAS CRUCES 95 69 93 69 88 / 30 30 50 50 50
ALAMOGORDO 94 69 94 67 89 / 40 40 50 50 50
CLOUDCROFT 72 51 70 47 64 / 40 40 50 50 50
TRUTH OR CONSEQUENCES 95 69 93 68 85 / 30 30 50 50 50
SILVER CITY 84 62 82 60 78 / 40 40 60 60 60
DEMING 94 67 92 66 88 / 30 30 50 50 50
LORDSBURG 94 65 93 65 86 / 30 30 50 50 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
14 / BIRD
Hazardous weather outlook, Aug 13, 9:57 AM MST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1057 AM MDT SUN AUG 13 2006
NMZ022>025-030>032-TXZ055-056-141700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1057 AM MDT SUN AUG 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
OCCUR THIS AFTERNOON AND TONIGHT AS A DEEP LAYER OF MOISTURE
CONTINUES OVER THE REGION. LOCALIZED FLOODING ALONG DRAINAGES AND
ARROYOS AND LOW LYING AREAS IS POSSIBLE NEAR HEAVY RAIN PRODUCING
STORMS. MOUNTAIN LOCATIONS SHOULD SEE GENERALLY HIGHER RAIN
AMOUNTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A GENERAL MONSOONAL MOISTURE PATTERN WILL CONTINUE OVER THE AREA
THROUGH THURSDAY WITH A DEEP LAYER OF MOISTURE FUELING SCATTERED
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED
FLOODING POSSIBLE. THE MOISTURE PLUME MAY SHIFT BACK TO THE WEST
BY NEXT WEEKEND...REDUCING CHANCES FOR SHOWERS AND THUNDERSTORMS
FOR AREAS EAST OF THE RIO GRANDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.
LUNDEEN
In the hours before
Special weather statement, Aug 13, 10:49 AM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1149 AM MDT SUN AUG 13 2006
NMZ022>025-030>032-TXZ055-056-140500-
SIERRA COUNTY LAKES REGION NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-EL PASO TX-
HUDSPETH TX-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
1149 AM MDT SUN AUG 13 2006
...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
EXPECTED THIS AFTERNOON AND THIS EVENING...
SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS
SOUTHERN NEW MEXICO LATE THIS MORNING...AHEAD OF DEEPER MOISTURE
MOVING INTO THE AREA. SLOW MOVEMENT IS FORECAST WITH ADDITIONAL
STORMS THAT DEVELOP THIS AFTERNOON. WITH THE SLOW MOVEMENT AND
ADDED MOISTURE...THE MAIN THREATS WITH THESE STORMS WILL BE LOCALLY
HEAVY RAINFALL. HOWEVER FREQUENT CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS TO 50 MPH ARE ALSO POSSIBLE WITH ANY STORMS THAT
DEVELOP. WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL. AROUND
DEEPER MOISTURE IS BEGINNING TO MOVE BACK ACROSS SOUTHERN NEW MEXICO
THIS MORNING.
WITH HEAVY RAINFALL...FLOODING OF LOW LYING AREAS IS LILKELY.
TRIPOLI
Flash Flood, Otero
- When
- August 13, 11:00 AM MST to 1:00 PM MST
- Where
- Otero County, Mayhill
- Property damage
- $300,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A stationary thunderstorm dropped several inches of rain on Mayhill, with some residents and area ranchers reporting up to 5 inches in an hour. This resulted in a wall of water 9 to 10 feet high down the Rio Penasco River. Extensive flash flooding closed Highway 82, and damaged roads, bridges and homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, August 13, 20061 injured · $246,000 · 1.75 in hail · 11 events
- Flash Flood in New Mexico, August 13, 2006$80,000 · 1 event
- Flash Flooding and Damaging Wind in Texas, August 13 to 14, 2006$61,000 · 52 kt wind · 6 events
- Damaging Wind and Strong Wind in Kansas, August 13, 2006$44,000 · 61 kt wind · 2 events
- Damaging Wind in Arizona, August 13, 2006$37,000 · 52 kt wind · 1 event
- Lightning Strike in Florida, August 13, 20062 injured · 1 event
- Damaging Wind and Lightning Strike in Arkansas, August 13, 20061 injured · 61 kt wind · 2 events
- Flood and Hail in Kansas, August 13 to 14, 200669 kt wind · 7 events
- Hail and Damaging Winds in Kansas, August 13, 20061.75 in hail · 5 events
- Damaging Winds in Missouri, August 13, 2006$11,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 13, 200652 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, August 13, 200661 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530529.